Probiotics are effective at preventing Clostridium difficile-associated diarrhea: a systematic review and meta-analysis
Authors Lau C, Chamberlain R
Received 14 October 2015
Accepted for publication 24 November 2015
Published 22 February 2016 Volume 2016:9 Pages 27—37
Checked for plagiarism Yes
Review by Single-blind
Peer reviewers approved by Dr Atif Mohammad
Peer reviewer comments 3
Editor who approved publication: Dr Scott Fraser
Christine SM Lau,1,2 Ronald S Chamberlain1–3
1Department of Surgery, Saint Barnabas Medical Center, Livingston, NJ, USA; 2Saint George's University School of Medicine, Grenada, West Indies; 3Department of Surgery, New Jersey Medical School, Rutgers University, Newark, NJ, USA
Introduction: Clostridium difficile infection (CDI) is the leading cause of antibiotic-associated diarrhea. CDI has increased in incidence and severity over the past decade, and is a growing worldwide health problem associated with substantial health care costs and significant morbidity and mortality. This meta-analysis examines the impact of probiotics on the incidence of Clostridium difficile-associated diarrhea (CDAD) among children and adults, in both hospital and outpatient settings.
Methods: A comprehensive literature search of all published randomized control trials (RCTs) assessing the use of probiotics in the prevention of CDAD in patients receiving antibiotic therapy was conducted, and the incidence of CDAD was analyzed.
Results: Twenty-six RCTs involving 7,957 patients were analyzed. Probiotic use significantly reduced the risk of developing CDAD by 60.5% (relative risk [RR] =0.395; 95% confidence interval [CI], 0.294–0.531; P<0.001). Probiotics proved beneficial in both adults and children (59.5% and 65.9% reduction), especially among hospitalized patients. Lactobacillus, Saccharomyces, and a mixture of probiotics were all beneficial in reducing the risk of developing CDAD (63.7%, 58.5%, and 58.2% reduction).
Conclusion: Probiotic supplementation is associated with a significant reduction in the risk of developing CDAD in patients receiving antibiotics. Additional studies are required to determine the optimal dose and strain of probiotic.
Keywords: probiotics, Clostridium difficile-associated diarrhea, antibiotic-associated diarrhea
A Letter to the Editor has been received and published for this article.
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]